Rashes caused by beta blockers

Written by patricia e. bardowell
  • Share
  • Tweet
  • Share
  • Email

A rash in many cases develops while taking a beta blocker, which is used in the treatment of high blood pressure and other conditions. Depending on the severity of the problem, the use of a topical cream or medical attention may be required.

Other People Are Reading

What are Beta Blockers?

Beta blockers are drugs used to treat heart conditions, hypertension, glaucoma, migraine and psychiatric disorders, such as performance anxieties. Some commonly used beta blockers are nadolol, metoprolol and atenolol.

Purpose

Beta blockers affect the central nervous system, controlling mental alertness, lung function, heart rate and blood vessels. The most important function is that it slows the heart rate to a normal rate and rhythm.

Dosage

The dosage is based on the condition being treated. For example, 10 to 40 mg for performance anxiety, 20 to 60 mg for lithium-induced tremors, and 10 to 30 mg for the treatment of akathisia.

Warning

Individuals with blood pressure levels 90/60 mmHg and below, or a resting heartbeat of 55 per minute, should not use beta blockers, because it decreases the heart rate. Beta blockers can also cause a skin rash.

Rashes

A rash is rarely fatal, but medication that causes a rash should be discontinued. Individuals who are allergic to drugs containing sulfa should refrain from using of these drugs.

Treatments

Treatment includes discontinuing the use of the medication and consulting the prescribing physician for a replacement. A topical itch or non-itch cream can be used to remove or relieve the symptoms of a rash.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.